New Mexico, 2024

Flash Flood in New Mexico, June 26, 2024

June 26, 2024 · NWS EPZ · 1 event in 1 county or zone

Modest monsoonal moisture was trapped under an upper high located right along the New Mexico-Mexico border region. A very slow moving thunderstorm developed along Highway 9 which caused flash flooding east of Columbus.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Modest monsoonal moisture was trapped under an upper high located right along the New Mexico-Mexico border region. A very slow moving thunderstorm developed along Highway 9 which caused flash flooding east of Columbus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 26, 4:24 PM MST, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 26, 4:24 PM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
524 PM MDT Wed Jun 26 2024

...New AVIATION...

.SYNOPSIS...
Issued at 100 PM MDT Wed Jun 26 2024

It seems that the summer monsoon season is in full swing. Showers
and storms will be common this afternoon and again Thursday before
coverage decreases a bit Friday. High temps will drop some
Thursday thanks to clouds and rain but shoot back up Friday. The
weekend and much of next week will feature rather warm days with
daily chances for showers and storms.

&&

.DISCUSSION...
Issued at 100 PM MDT Wed Jun 26 2024

Moisture continues to increase under our ridge with the morning
EPZ sounding revealing PW values of 1.31". This is right in line
with what models have been advertising for the past few days and
we will see these numbers climb a bit more into tonight and
tomorrow. With this enhanced amount of moisture, expect storms
that pop up the rest of today and tomorrow to be very impressive
rain makers. Early convection over the Sacramentos today has
already seen cells produce rain rates close to three inches per
hour. The steering flow today remains rather light under the
ridge, so combining high precip rates with slow storm motion will
enhance the Flash Flood potential throughout the afternoon and
evening.

Shortwave energy will eject out of the Pacific Northwest and
cross to our north Thursday which will help to weaken the upper
ridge and keep precipitation chances across the region as we
continue to tap the rich moisture supply. There could be somewhat
better dynamics Thursday, so locations that miss out on rain
today will get another chance tomorrow. I do expect Thursday to
begin with a fair amount of debris cloud cover left over from
todays activity. This will work in tandem with lowering heights
and additional storms to bring temps back down several degrees
Thursday. However some slightly drier air will follow the upper
shortwave, which will allow for another rather hot day Friday.

As we settle into the weekend and the early stages of next week
things are looking more and more like a true monsoon across the
region. The upper ridge is progged to slowly build eastwards
allowing for southerly flow into the desert southwest. 700-500mb
moisture profiles show healthy surges into the region as PW values
in general look to remain well above normal.

&&

.AVIATION...
(00Z TAFS)
Issued at 518 PM MDT Wed Jun 26 2024

There is a chance for TS across the terminals through 03Z this
evening. Thunderstorms could produce strong erratic gusty outflow
winds, with brief periods of reduced VSBY due to showers. After
03Z, storms will diminish in intensity and coververage, with
mostly cloudy skies and lingering light showers possible. VFR
conditions will mostly prevail for the rest of the evening through
tomorrow morning. thunderstorms will return after 18z but coverage
will be reduced and more limited to higher elevations.

&&

.FIRE WEATHER...
Issued at 100 PM MDT Wed Jun 26 2024

Showers and thunderstorms will remain possible across the entire
area through this evening. Individual storms could produce strong
gusty erratic winds and heavy rainfall. The 20ft winds will be
generally light to breezy and temperatures will stay above
normal. Tonight recovery will be good to excellent. For Thursday,
showers and thunderstorms will continue especially in afternoon
and in the evening. The 20ft winds will continue to be light to
low end breezy and the temperatures somewhat above the average.
Thursday overnight recovery will be fair to excellent. For the
rest of the period, there will be continued chances for showers
and thunderstorms especially in the mountains and areas along an
west of the Continental Divide. The winds will be breezy
especially in the afternoon while the temperatures continue to be
above the normal as least until Saturday.

Min RH today will be between 18 and 22% in the lowlands and
between 24 and 44% in the mountains. The min RHs on Thursday will
increase 2 to 3% in the lowlands and 4 to 5% in the mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  81 102  82 105 /  80  40  50  20
Sierra Blanca            70  96  72  98 /  70  30  40  40
Las Cruces               75 100  76 103 /  90  40  50  10
Alamogordo               71  97  71 100 /  60  50  40  20
Cloudcroft               55  74  56  76 /  60  70  40  40
Truth or Consequences    75  95  74  99 /  60  60  40  10
Silver City              67  92  67  93 /  50  50  30  20
Deming                   74 100  74 102 /  60  40  50  10
Lordsburg                73  99  72  99 /  30  30  30  10
West El Paso Metro       78 100  79 103 /  80  30  50  20
Dell City                73 100  74 102 /  50  30  30  30
Fort Hancock             74 102  75 105 /  70  40  50  30
Loma Linda               71  93  72  96 /  70  40  40  30
Fabens                   76 101  77 105 /  80  40  50  20
Santa Teresa             75  98  76 101 /  80  40  60  20
White Sands HQ           78  97  79 100 /  80  40  60  20
Jornada Range            72  97  71 100 /  70  50  50  10
Hatch                    73 100  73 102 /  70  50  50  10
Columbus                 76 100  79 102 /  70  30  60  10
Orogrande                73  97  74 100 /  70  40  50  20
Mayhill                  60  85  61  87 /  50  70  40  40
Mescalero                59  85  59  87 /  60  70  40  30
Timberon                 57  84  58  86 /  60  60  40  40
Winston                  62  87  60  89 /  60  80  40  20
Hillsboro                70  92  70  96 /  60  70  40  20
Spaceport                70  96  68  98 /  70  60  50  10
Lake Roberts             63  91  63  92 /  50  60  30  20
Hurley                   67  95  67  97 /  50  40  30  10
Cliff                    67 101  66 102 /  40  40  10  10
Mule Creek               70  94  69  94 /  30  30  10  10
Faywood                  68  94  69  96 /  60  50  40  10
Animas                   73  99  72  99 /  30  30  40  20
Hachita                  72  99  73 100 /  50  30  50  20
Antelope Wells           71  97  71  97 /  70  50  60  40
Cloverdale               68  93  68  92 /  50  40  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 AM MDT Thursday for TXZ418-419-423-424.

NM...Heat Advisory until 6 AM MDT Thursday for NMZ410-411.

     Flood Watch through Thursday evening for NMZ415-416.

&&

FORECASTER...04-Lundeen

In the hours before

Special weather statement, Jun 26, 3:58 PM MST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
458 PM MDT Wed Jun 26 2024

NMZ411-427-TXZ419-262330-
West Central Tularosa Basin/White Sands NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
458 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 530 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anthony, moving west at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Chaparral, Anthony, Vado, Anthony Gap, Berino, and High Valley.

This includes Interstate 10 in New Mexico between mile markers 156
and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3209 10645 3200 10650 3200 10667 3216 10663
TIME...MOT...LOC 2258Z 108DEG 8KT 3204 10657

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BROWN
Special weather statement, Jun 26, 7:11 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
811 PM MDT Wed Jun 26 2024

NMZ407-270245-
Southwest Desert/Mimbres Basin NM-
811 PM MDT Wed Jun 26 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LUNA COUNTY
THROUGH 845 PM MDT...

At 811 PM MDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving southeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Columbus and Carzalia Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3192 10765 3179 10751 3179 10776 3185 10778
TIME...MOT...LOC 0211Z 327DEG 7KT 3180 10769

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

BROWN

The radar

The El Paso radar (KEPZ), 77 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Luna

When
June 26, 9:20 PM MST to 10:30 PM MST
Where
Luna County, 8.43 mi ENE of Columbus to 8.82 mi E of Columbus
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.856, -107.510

Highway 9 was closed due to flooding between Mile Marker 11 and Mile 68 east of Columbus. Most flooding occurred in Luna County with the large road closure due to not wanting traffic from either direction to enter the flooded area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2024Every state in 2024This day in weather historyWarnings in New Mexico, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193378.